Prednisone and hair loss

I have been taking prednisone since last October . I started with 20mg per day and slowly tapered down to 7.5 . It does the job of masking pain symptoms and allows me to function well enough for now. However, my hair has been falling off like crazy and now I'm down to half maybe more of my normal hair volume. I

Has this happened to anyone? Will it come back? Can we take supplements and other such things wile on RA meds? This week I was prescribed a lot of new meds to take like methotrexate, plaquinil, folic acid, maxical ,one alpha depo medrol injections(one dose) and Celebrex for pain. fun list right?

Anyways, I'm not experiencing any other body hair changes just on my head:(

11 Replies

oldestnewest
  • Yes my hair is very thin now. Makes me very self consvious.I regularly have to create different style to cover patchiness. I went in chemist and was going to buyou REGAINE .Think it's spelt like that. Chemist said it wouldn't help while on the prednisolone medication.

  • I also had hair loss, it was only on the top and front... that is bad enough as it's most noticeable, especially out in sun.

    I bought some powder type product from Joan Rivers on QVC. It is like pressed face powder, but comes in colors to match. You use the little brush and lightly cover the scalp that shows. It worked pretty well! And the powder helped my hair not to be so flat.. didn't leave the house without it. My hair has been coming back, and now I don't need it anymore

  • I came off prednisone when I found that thinning skin, and erectile disfunction are commoneffects it causes. The anti inflammatory effect is great but there is a cost. If you look at the side effects on the notes that they give away you might think twice about long term use. MTX can also cause hair loss though I have never had that one. You need a DMARD but finding the one for you is the problem. I also found Ed to be a side effect of Celocoxhib so that had to go too. I ended up only trusting ibuprofen and MTX. Doctors have questionable knowledge of side effects and I no longer trust them to give accurate advice or know what they are really prescribing but I have to live with the status quo.

  • Well, I was on a short-term use of Prednisone and ended up with an ongoing sexual arousal that cannot be curbed. Some say enjoy it while it lasts, but I am totally bouncing off the walls. Has anyone else ever heard of this? I have been on hormone replacement for years and the raised libido is still there even when I don't take the hormones. Doctors are working on it, but I don't think they have any answers except to maybe take a low-dose antidepressant to curb the arousal.

  • Had just one steroid shot in my knee 40 mg and started quite instantly to shed hair. Not a med for me if can keep away from it!

  • I had some hair-loss from Methotrexate, more first, then it tapered. I was at the highest Meth level allowed and still not enough so I was taken off and put on Plaquinil, then Sulpfasalizine then Arava.....my hair came out in chunks, literally handfuls at a time, and I cried and cried.

    I had long hair, halfway down my back, the top was thinner but mostly ok, but from about the tops of the ears down, the hair all broke off at about two inches long. I was only on prednisone a short time, like about 4-6 weeks and I cant say I remember my hair comming out then, just that I gained 20lbs almost instantly. Doctors dont have much sympathy, to them 'its just hair' and they are there to treat your disease, but for me this hair-loss was emotionally devastating. I used to complain to my hairdresser about how thick my hair was until I lost it, now i dont complain, as a woman I didnt realize how important my hair was to my self esteem and emotional health. My hair is grown back in, except near the ears where it doesnt seem to grow at all but i can cover, tried a few Biologics and I am am fairly stable on Enbrel, once a week injections were not enough, so now I inject every six days. I still loose hair, in shower bunch...I am told this is from the RA, which the disease itself makes you loose hair, but I suspect its the drug

  • My hair has been very fine actually in better condition than before RA diagnosis. I am not taking any RA meds so at least this is proof for one case. Not very scientific, but true.:)

  • Does it have rosemary oil in it, suppose to be great for hair loss

  • Your reply is word for word a review on Amazon for this product, was it you who wrote it?!

  • I thought it must be! I'm fortunately not in need of it but it may be helpful for others who are to read it's helped you because it's very expensive isn't it?!

    One thing though, you've said you're male on your profile Claudia, you may want to change that!

  • I lost a lot of hair on 'higher' doses of Pred. And then when they added MTX to the mix more fell out.

    Others are right to say the Consultants are not sympathetic. Mine just said "but you have a lot of hair anyway". 5 years down the road I can understand what he was getting at. I do have a lot of hair anyway. Hair loss is preferable to damaged joints as far as he was concerned and at the end of the day he is right.

    When I flare and am put on 20 or 15mg of Pred the hair falls out but when the Pred drops to around 7.5mg it stops falling out and new hair comes in again.

    As I say MTX resulted in hair loss initially but then it was almost as if when my body got use the MTX and the hair loss stopped.

    I totally sympathize with you - it is a devastating to see so much hair fall out - non suffers don't understand so I just did not say anything to most folk as I knew their response would upset me even more. So hopefully your hair loss will be like mine and stop on the lower dose of Pred.

    Oh forgot to say, my hair was all one length, below the shoulder. So my hairdresser cut some layers into it and that made it look thicker.

You may also like...